Sunday, June 27, 2010

Her Brain After Treatment for Hepatitis C [From D.M.]

I read your book, "Your Brain After Chemo," and I would like to share a few comments from my personal experience.

I have chemo brain from a slightly different direction than most people. In 2001 I was a healthy, active, high-functioning 47-year old businesswoman who underwent PEG-intron combo (Peginterferon alfa-2b) treatment for Hepatitis C. The treatment is monitored by a gastroenterologist for a period of 6 months. I was told I would feel a little tired, and have "flu-like" symptoms. I ended up staying in bed for the full 6 months, unable to drive, work, and barely able to feed myself.

When I inquired about this, my doctor said, "Just stick with the program, that's the most important thing." I was never informed that my adverse effects could or would continue after treatment.
At the end of my 6 months, I embarked on a rigorous program to regain my health and fitness. I exercised as much as I could, swam, saunas, colon cleaning, craniosacral massage; anything to help my body get going again.

In addition, I saw my G.P, gastroenterologist, neurologist, psychologist, physical therapist, and psychiatrist, constantly looking for the answers to why I could not regain my health. There were probably a few more doctors I saw that I can't remember.

My problems included: extreme fatigue so severe that I often could not finish breakfast without needing to go back to bed, inability to read for more than 5 minutes without getting an ice-pick headache immediately, feeling like I have the flu everyday, severe ringing in my ears, mental confusion, cognitive dysfunction, depression, suicidal ideation, joint pain, muscle aches, on and on.

Finally, I saw a hepatologist in San Francisco who had worked in the clinical trials for the drug I had taken, Peg-intron. When we met and I explained my problems, he shrugged and said, "Yes, we know about all those effects and they are probably permanent brain damage."

Stunned, I asked, "What am I supposed to do with the rest of my life? I can't go back to work. I can't even drive."
He looked up from his papers and said, "Get on disability. And for your brain damage, take up basket weaving."

Thus dismissed, I left his office and wept. Finally, I had learned the truth, but the truth was that my life was over as I once knew it.
For the last 9 years, I have tried so many things including many of the medications your book suggests. Sometimes I'm a little better, but then I inevitably crash and have to start the process all over again.

Unfortunately, I have many friends who underwent the same treatment with even more disastrous results. Some are in wheelchairs, care homes, and many have committed suicide. For some reason, I'm still here.

I am glad to find out that there are researchers studying the "continuing adverse effects." Hopefully, the research will be able to refine the drugs so that they do not cause the terrible -- I can't call them side effects -- the truly terrible effects these drugs can cause.

Thank you for your book.

D. M.

2 comments:

  1. I am having the same experience from the treatment for the Hep C. It's devastating. I was never told about this. I was a high functioning oncology nurse and now I have no short term memory, severe depression, can't make decisions, can't think through thoughts. It's getting worse everyday. I feel as if I'm falling down a very dark rabbit hole..

    ReplyDelete
  2. I, too, underwent treatment for Hep C with the addition of Incivik, a drug since taken off the market for its deadly side effects. I had to take the peginterferon for 41 weeks, but I became so debilitated that I was hospitalized and taken off of it. All of that was 3 years ago, yet I have all the symptoms except depression. Before the treatment, I would have 3 or 4 books going at the same time (I was a school librarian.) Now, I can read only on good days. I, too, have limited physical endurance....sometimes, I have to take a nap after a shower because it is so exhausting. It is hard to explain to family and friends because my g.i. doc said I should feel fine because all the drugs are long since out of my body. Thank you for writing this blog. It affirms what I have suspected all along.

    ReplyDelete